Hail, Aitkin
- When
- May 28, 7:30 AM CST to 7:35 AM CST
- Where
- Aitkin County, 3.39 mi WSW of Mc Gregor
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.610, -93.370
Storms slowly moved northeast behind a strong gust front. A few storms produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms slowly moved northeast behind a strong gust front. A few storms produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 28, 6:13 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 713 AM CDT Mon May 28 2018 .UPDATE... Issued at 713 AM CDT Mon May 28 2018 Updated for the new 12Z Aviation Discussion below. && .SHORT TERM...(Today through Tuesday) Issued at 344 AM CDT Mon May 28 2018 A baggy area of low pressure was located over Minnesota at 08Z/3am with a warm front extending ESE through central and southeast Minnesota. A trof was located just north of this front in east central Minnesota into northwest Wisconsin. Aloft, upper ridging remained nearby, but a strong vorticity maxima had dented the ridge over northwest Wisconsin. This is where a thunderstorm complex continues to propagate to the east. The lift is being maximized in this area thanks to a coupled jet structure that covered the entire forecast area. The thunderstorms extended back to the west, with some re-development along the Highway 2 corridor in north central Minnesota. The thunderstorms have been sub severe all morning, with mainly soaking rains. There was one report of pea size hail before midnight, nothing since. Storm total precipitation according to the radar is a bit high when compared to the live rain gauges in the area. Will let the current flood advisory run for another hour before expiring as some additional activity is nearby. This morning's thunderstorm complex will dissipate/move east of the area by 13Z/8am with the loss of the coupled jet structure and the departure of the vort max. The ridging takes control again for the day with no additional rain. The warm and humid airmass remains, but not expecting record breaking heat today. Regardless, max temps will again be in the lower 80s to lower 90s, and a bit cooler near Lake Superior. Even though the ridging remains over the region tonight, another round of storms will affect the area. Model differences with the onset of the storms as well as the location makes it difficult to time in this next batch. Some strong storms will be possible as MUCAPE values approach 2000 J/kg with steep mid level lapse rates. However, these lapse rates appear to be confined to the southern half of the forecast area. PWATS will be near 1.5 inches, so heavy rain is in the cards for tonight, but all models point toward this activity being in northwest Wisconsin. Not anticipating any flooding in Wisconsin as soil moisture is quite low, generally less than 40 percent which will be soaked up nicely. Tuesday finds the upper level ridge beginning to move off to the east as an upper level long wave trof begins to push it out of the area. The warm and humid southerly flow continues, accompanied by an approaching low level jet. Vort maxes will be embedded in this fast flow and affect the region Tuesday. Increasing chances of thunderstorms are possible in the afternoon. Strong storms may form in the afternoon over the western third of the area nearest the upper trof. MUCAPE values will approach 2500-3000 J/kg along with steep lapse rates. PWATS will again be around 1.5 inches, so heavy rain is anticipated. Max temps will be in the 80s, cooler near Lake Superior. .LONG TERM...(Tuesday night through Sunday) Issued at 344 AM CDT Mon May 28 2018 The warm and stormy weather pattern will continue through the middle of the week. The period will begin with warm and humid southerly flow ahead of a somewhat vertically stacked low in the northern High Plains. The low will be lifting northeast, reaching the Red River Valley Wednesday before lifting into northern Minnesota or Ontario Wednesday night. Shortwaves lifting north in the southerly flow aloft could trigger showers and storms over the Northland Tuesday night into Wednesday morning. More storms are likely Wednesday afternoon into Wednesday night when the low is on the door steps of or passing through the Northland. The low will likely phase with another stacked low lifting north into the eastern Great Lakes Thursday into Thursday night. The Northland could get more showers and storms Thursday as the low moves through the region, aided by cooler northerly flow that will help destabilize the region High pressure will build into the Northland Friday, providing a period of cooler and clearer weather. There will likely be a steady breeze from Lake Superior, so areas near the Lake may be much cooler than areas well inland. The high pressure may hold on for Saturday, but a trough or cold front, will be attempting to move in from the west and bring another round of showers and storms. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 713 AM CDT Mon May 28 2018 There are lingering showers and storms from central Minnesota to northwest Wisconsin this morning. These storms should dissipate by late this morning. Otherwise, expect widespread VFR conditions and light northeast winds today. There are low chances of showers and storms tonight, mainly across northwest Wisconsin and east central Minnesota. && .PRELIMINARY POINT TEMPS/POPS... DLH 80 55 74 58 / 0 30 20 20 INL 82 58 87 62 / 0 20 30 50 BRD 88 62 89 65 / 20 30 50 40 HYR 89 61 89 65 / 0 40 20 20 ASX 80 51 76 57 / 0 60 20 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...Grochocinski SHORT TERM...GSF LONG TERM...Grochocinski AVIATION...Grochocinski
Hazardous Weather Outlook National Weather Service Duluth MN 352 AM CDT Mon May 28 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 352 AM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will diminish by mid morning. More thunderstorms are possible tonight. There is a slight chance some storms may be severe with large hail the main hazard. Some heavy rain may accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are on tap for Tuesday afternoon with a slight chance of severe storms. Large hail would be the main hazard. Heavy rain may accompany the stronger storms. There will be periods of thunderstorms Tuesday night through Thursday night, and then again Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be needed tonight. Rainfall amounts from spotters and the public are encouraged. LSZ121-140>148-291030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 352 AM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are possible over western Lake Superior tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periods of thunderstorms over western Lake Superior Tuesday night through Thursday night, and then again Saturday into Sunday. GSF/Grochocinski More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 428 AM CDT MON MAY 28 2018 WIZ002-008-281000- Bayfield-Sawyer- 428 AM CDT MON MAY 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BAYFIELD AND NORTHWESTERN SAWYER COUNTIES... At 427 AM CDT, a strong thunderstorm was near Seeley, or near Hayward, moving east at 45 mph. Wind gusts up to 30 mph, half-inch hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Seeley, Spider Lake in Sawyer County, Ghost Lake, Totagatic Lake, Lost Land Lake, Teal Lake, Nelson Lake, and Moose Lake in Sawyer County. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4606 9150 4619 9149 4618 9105 4603 9105 TIME...MOT...LOC 0927Z 271DEG 40KT 4610 9142 GSF
Special Weather Statement National Weather Service Duluth MN 741 AM CDT MON MAY 28 2018 MNZ034-036-281315- Crow Wing-South Aitkin- 741 AM CDT MON MAY 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND SOUTHEASTERN CROW WING COUNTIES... At 740 AM CDT, a strong thunderstorm was over Ironton, or 11 miles northeast of Brainerd, moving east at 35 mph. Wind gusts up to 30 mph, pea-size hail, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Mille Lacs Lake, Crosby, Aitkin, Ironton, Deerwood, Malmo, Cuyuna, Garrison, Upper South Long Lake, South Long Lake, Cedar Lake, Bay Lake, Glen, Wolford, Wealthwood, Riverton, Trommald, Woodrow, Ripple Lake, and Cuyuna Country State Park. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4629 9409 4658 9413 4661 9352 4630 9350 TIME...MOT...LOC 1240Z 263DEG 30KT 4644 9400 GSF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
745 AM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 1 W BOVEY 47.29N 93.42W
05/27/2018 E0.50 INCH ITASCA MN PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
KCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
800 AM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL HAYWARD 46.02N 91.48W
05/25/2018 E0.88 INCH SAWYER WI PUBLIC
&&
KCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
810 AM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 AM HAIL HAYWARD 46.02N 91.48W
05/25/2018 E1.00 INCH SAWYER WI PUBLIC
&&
KCSpecial Weather Statement National Weather Service Duluth MN 826 AM CDT MON MAY 28 2018 MNZ035>037-281400- Northern Aitkin-Carlton/South St. Louis-South Aitkin- 826 AM CDT MON MAY 28 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AITKIN AND NORTHWESTERN CARLTON COUNTIES... At 826 AM CDT, an area of strong thunderstorms was near Mcgregor, or 10 miles southwest of Big Sandy Lake, moving east at 40 mph. Wind gusts up to 40 mph, pea-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. Locations impacted include... Big Sandy Lake, Mcgregor, Cromwell, Palisade, Tamarack, Kimberly, Automba, Wright, Balsam, Sheshebee, Gun Lake, Lawler, Waldeck, Rice Lake Wildlife Refuge, Hassman, Flowage Lake, and Savanna Portage State Park. Seek shelter inside a sturdy building and away from windows until these storms pass. If you are on or near one of the many area lakes, get off the water immediately and seek shelter on shore inside a sturdy building or a hard-topped vehicle. If possible, stay away from trees. LAT...LON 4652 9355 4667 9368 4688 9295 4652 9278 TIME...MOT...LOC 1326Z 256DEG 35KT 4662 9339 Melde
The Duluth radar (KDLH), 92 km away, was scanning. The volume nearest the first event began at 13:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757370.